Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 39, NWS Memphis, TN

July 19, 2023Benton County, Henry County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 19, 2023, 10:24 AM CDT for Benton County, Henry County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2023, 10:24 AM CDT (15:24 UTC)
Expired
Jul 19, 2023, 12:57 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 85 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1906 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WGUS54 KMEG 191524
FFWMEG
TNC005-079-191830-
/O.NEW.KMEG.FF.W.0039.230719T1524Z-230719T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1024 AM CDT Wed Jul 19 2023

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northern Benton County in Tennessee...
  Eastern Henry County in Tennessee...

* Until 130 PM CDT.

* At 1024 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 4 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Paris Landing State Park, Springville, Old Springville, Haigler 
  Ridge, Buchanan, Manleyville, Pine Hill, Spring Creek, 
  Conyersville, Crossland and Big Sandy Unit Tennessee National 
  Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3620 8823 3636 8815 3650 8839 3650 8805
      3644 8806 3635 8798 3631 8796 3626 8794
      3622 8795 3616 8792 3612 8792 3611 8793

FLASH FLOOD...RADAR INDICATED

$$

Schlessiger
1 follow-up statement
912 
WGUS74 KMEG 191757
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1257 PM CDT Wed Jul 19 2023

TNC005-079-191807-
/O.CAN.KMEG.FF.W.0039.000000T0000Z-230719T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-Henry TN-
1257 PM CDT Wed Jul 19 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN BENTON AND EASTERN 
HENRY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3620 8823 3636 8815 3650 8839 3650 8805
      3644 8806 3635 8798 3631 8796 3626 8794
      3622 8795 3616 8792 3612 8792 3611 8793

$$

Schlessiger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:28 AM CDT, 56 minutes earlier.

Area forecast discussion, Jul 19, 9:28 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
928 AM CDT Wed Jul 19 2023

...New UPDATE...

.UPDATE...
Issued at 928 AM CDT Wed Jul 19 2023

A band of showers and thunderstorms continues to sag south across
West TN this morning, producing very heavy rainfall throughout the
TN Valley. A subtle shortwave trough is moving through the OH
Valley enhancing large scale ascent. This lift is augmented via
upper- level divergence associated with the right entrance region
of a mesoscale, upper-level jetlet moving through KY. An axis of
enhanced low-level convergence extends from southeast MO into
Middle TN, also affecting portions of northwest TN. MUCAPE values
on the order of 2000 J/kg will maintain convection as this band
shifts south over the next few hours with strong effective bulk
shear keeping this activity at least somewhat organized.
Precipitable water is nearly 2.25" across the Lower OH Valley this
morning which is near the climatological maximum for the region.

The heavy rainfall threat will persist through the morning with
flash flooding being the primary concern. Gusty winds are also
possible with the stronger storms. CAM guidance indicates drier
weather this afternoon as the complex of storms accelerates to
the south and east, but this will be replaced by heat and
humidity. Heat indices of 105F+ are expected in many areas, with
locations along/west of the MS River near 110F. No changes were
made to the current heat headlines, but there is some uncertainty
that areas in the TN Valley will reach advisory criteria.

MJ

&&

.SYNOPSIS...
Issued at 252 AM CDT Wed Jul 19 2023

A complex of showers and thunderstorms will affect portions of
the Mid-South mostly across portions of west Tennessee near the
Tennessee River this afternoon and exit the region by this
evening. Additional showers and thunderstorms are possible
Thursday mainly north of I-40. Main hazards will be gusty winds
and heavy rainfall. By Friday into Saturday a cold front will push
into the area allowing for more showers and thunderstorms and
cooler and drier temperatures by Sunday. Very hot and humid
conditions will persist ahead of the approaching cold front with
heat index values ranging between 105 to 115 degrees today.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 252 AM CDT Wed Jul 19 2023

Current radar shows an MCS moving into our northeast position of
West Tennessee. So far, this system has brought a lot of rain to
PAH area, which was expected with yesterdays model runs. 00Z CAMs
depicts this MCS slowly diving south throughout the day today,
and will be pretty much confined to our counties near the
Tennessee River. As the system dives south, heavy rainfall and
gusty winds will be the main hazards. Point and click soundings
show CAPE values of 3000 MLCAPE, steep mid-level lapse rates and
PWATS greater than 2 inches, which is in the 99th percentile of
NAEFS climatology for this time of year. Otherwise, a hot and
humid airmass is in place across the Mid-South with high
temperatures today generally in the mid to upper 90s. Heat index
values stay around 110 to 115 just west of the Mississippi River
and taper to 106 as you move closer to the Tennessee River. Heat
index values could be a bit high this afternoon, especially with
the MCS slowly pushing south, but they're expected to remain near
Heat Advisory Criteria.

Tomorrow morning looks a lot like this mornings scenario. Another
MCS will dive from Missouri and clip our area. Again the main
hazards will be gusty winds and heavy rainfall. Estimated QPF
values look to be higher just east of our area. However, that
depends on the storm track and if CAMs timing and location pan
out. Estimated QPF values across the area for just tomorrow are
between 0.50 to 1 inches with locally higher amounts, which may
not seem like a lot, but ongoing conditions have already primed
soils to turn any excess water into runoff fairly quickly over
northwest Tennessee. Models show this MCS moving out of the area
by tomorrow afternoon.

Temperatures tomorrow will be in the mid to upper 90s. Heat index
values remain around 110 to 105 across the area tomorrow. Not sure
what the current MCS will do to temperatures so decided to hold
off on a Heat Advisory for now. Will continue to monitor trends.

A cold front will begin to move south into the Lower Mississippi
Valley Friday into Saturday with a series of shortwaves expected
to move into the area. This will bring yet another chance for
showers and thunderstorms to the Mid-South. Behind this front
expect cooler and drier air to build into the region.

&&

.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT Wed Jul 19 2023

A nearly stationary corridor of broken to solid TSRA prevailed
from south of STL to PAH to BNA at discussion time. The southward
propagation component evident on GOES IR imagery will combine
with relatively strong westerlies to produce an overall
southeastward movement through the morning, roughly parallel to
the orientation of current convection.

MKL 12Z TAF retains a VCTS to account for possible isolated
SHRA/TSRA development south of the main TSRA corridor. Otherwise,
MEM appears too far into the upper ridge for a VCTS mention in the
12Z TAFs. 11Z Terminal Convective Forecast (TCF) appears on track.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ009-
     018-026>028-035-036-048-049-058.

MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ113-
     115.

MS...Excessive Heat Warning until 8 PM CDT this evening for MSZ001-
     007-008-010>012-020.

     Heat Advisory until 8 PM CDT this evening for MSZ002>006-009-
     013>017-021>024.

TN...Excessive Heat Warning until 8 PM CDT this evening for TNZ001-
     019-048-049-088.

     Heat Advisory until 8 PM CDT this evening for TNZ002>004-020>022-
     050>055-089>092.

&&

UPDATE...MJ
PUBLIC FORECAST...SWB
AVIATION...PWB

In the hours before

Special weather statement, Jul 19, 6:49 AM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
649 AM CDT Wed Jul 19 2023

TNZ004-022-191230-
Benton TN-Henry TN-
649 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northern Benton and
eastern Henry Counties through 730 AM CDT...

At 649 AM CDT, Doppler radar was tracking a strong thunderstorm near
Murray, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Paris, Paris Landing State Park, Springville, Puryear, Big Sandy,
Haigler Ridge, Foundry Hill, Manleyville, Old Springville, Crossland,
Buchanan, India, Sunnyside, Conyersville, Pine Hill and Big Sandy
Unit Tennessee National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.

&&

LAT...LON 3612 8811 3650 8843 3650 8805 3644 8806
      3634 8797 3627 8794
TIME...MOT...LOC 1149Z 320DEG 31KT 3653 8829

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, Jul 19, 8:17 AM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
817 AM CDT Wed Jul 19 2023

TNZ003-004-191345-
Weakley TN-Henry TN-
817 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northeastern Weakley
and northwestern Henry Counties through 845 AM CDT...

At 817 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Latham, or 9 miles east of Fulton, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cottage Grove, Latham, Palmersville, Matheny Grove, Ore Springs, Mill
Creek, Brundige, Pisgah, Dukedom, Jones Mill, Ruthville and
Crossland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.

&&

LAT...LON 3649 8831 3627 8856 3643 8882 3648 8882
      3649 8883 3651 8881 3650 8834
TIME...MOT...LOC 1317Z 301DEG 31KT 3653 8871

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Jul 19, 8:55 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
855 AM CDT Wed Jul 19 2023

TNZ002-003-191430-
Weakley TN-Obion TN-
855 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northern Weakley and
northeastern Obion Counties through 930 AM CDT...

At 855 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martin, Fulton, Dresden, South Fulton, Latham, Palmersville, Matheny
Grove, Hyndsver, Ruthville, Ralston, Brundige, McConnell and Pisgah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.

&&

LAT...LON 3641 8852 3625 8869 3645 8904 3650 8900
      3650 8851
TIME...MOT...LOC 1355Z 302DEG 36KT 3652 8888

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Local storm report, Jul 19, 9:19 AM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
919 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     Flash Flood      4 SSE Paris             36.24N 88.29W
07/19/2023                   Henry              TN   Public

            Water over the roadway in numerous locations
            across the county.

&&
Special weather statement, Jul 19, 9:30 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
930 AM CDT Wed Jul 19 2023

TNZ002-003-191500-
Weakley TN-Obion TN-
930 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of central Weakley and
northeastern Obion Counties through 1000 AM CDT...

At 930 AM CDT, Doppler radar was tracking a strong thunderstorm near
South Fulton, or near Fulton, moving southeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martin, Union City, Fulton, Dresden, South Fulton, Gleason, Sharon,
Latham, Woodland Mills, Matheny Grove, Sandhill, Ore Springs,
Hyndsver, Mount Pelia, Gibbs, Ruthville, Ralston, Shaffner, Terrell
and McConnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.

&&

LAT...LON 3635 8852 3629 8852 3613 8868 3650 8925
      3650 8880
TIME...MOT...LOC 1430Z 302DEG 49KT 3648 8897

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Local storm report, Jul 19, 10:20 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1020 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             Gilt Edge               35.54N 89.83W
07/18/2023  E1.00 inch       Tipton             TN   Public

            Quarter-sized hail and a tree down in Gilt
            Edge.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:43 AM CDTSpecial Weather StatementMEGWeakley32 min
Jul 19, 1:54 AM CDTSevere Thunderstorm WarningMEGHenry, Weakley66 min
Jul 19, 2:33 AM CDTFlash Flood WarningMEGHenry, Weakley3 hr
Jul 19, 2:59 AM CDTSevere Thunderstorm WarningMEGBenton, Henry61 min
Jul 19, 3:27 AM CDTSevere Thunderstorm WarningMEGHenry, Weakley48 min
Jul 19, 3:56 AM CDTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Henry49 min
Jul 19, 4:17 AM CDTAreal Flood AdvisoryMEGBenton, Henry4 hr
Jul 19, 4:32 AM CDTSpecial Weather StatementMEGBenton13 min
Jul 19, 4:45 AM CDTSpecial Weather StatementMEGBenton15 min
Jul 19, 4:51 AM CDTSpecial Weather StatementMEGHenry24 min
Jul 19, 5:13 AM CDTSpecial Weather StatementMEGBenton, Henry32 min
Jul 19, 5:45 AM CDTAreal Flood AdvisoryMEGHenry, Weakley2 hr
Jul 19, 5:47 AM CDTSpecial Weather StatementMEGBenton28 min
Jul 19, 6:49 AM CDTSpecial Weather StatementMEGHenry41 min
Jul 19, 7:30 AM CDTFlash Flood WarningMEGBenton, Henry3 hr
Jul 19, 8:17 AM CDTSpecial Weather StatementMEGWeakley28 min
Jul 19, 8:55 AM CDTSpecial Weather StatementMEGWeakley35 min
Jul 19, 9:00 AM CDTFlash Flood WarningMEGHenry, Weakley3 hr
Jul 19, 9:30 AM CDTSpecial Weather StatementMEGWeakley30 min
Jul 19, 11:50 AM CDTFlash Flood WarningMEGHenry, Weakley68 min
Jul 19, 2:26 PM CDTHeat AdvisoryMEGChester, Crockett, Decatur, Dyer, Fayette, Gibson and 9 more30 hr
Jul 19, 2:40 PM CDTFlood WatchMEGBenton, Carroll, Henry, Obion, Weakley24 hr

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.